Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2018, 12:08 AM MDT for Juab County, Sanpete County, Utah County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 12:08 AM MDT (06:08 UTC)
- Expired
- Aug 23, 2018, 12:53 AM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Juab County, UT, Sanpete County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 183 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WUUS55 KSLC 230608
SVRSLC
UTC023-039-049-230715-
/O.NEW.KSLC.SV.W.0044.180823T0608Z-180823T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1208 AM MDT THU AUG 23 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northeastern Sanpete County in central Utah...
East central Juab County in central Utah...
South central Utah County in northern Utah...
* Until 115 AM MDT
* At 1207 AM MDT, a severe thunderstorm was located 8 miles west of
Nephi, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Nephi around 1220 AM MDT.
Other locations impacted by this severe thunderstorm include
Fairview, Mona, Milburn, Indianola and Fountain Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3965 11207 3984 11207 3987 11128 3953 11129
TIME...MOT...LOC 0607Z 269DEG 34KT 3976 11198
HAIL...1.50IN
WIND...60MPH
$$
102 follow-up statements
771
WWUS55 KSLC 230646
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1246 AM MDT THU AUG 23 2018
UTC023-049-230655-
/O.CAN.KSLC.SV.W.0044.000000T0000Z-180823T0715Z/
Juab UT-Utah UT-
1246 AM MDT THU AUG 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUAB AND SOUTH
CENTRAL UTAH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3953 11129 3960 11172 3969 11171 3972 11168
3972 11164 3974 11163 3974 11158 3978 11158
3978 11162 3981 11164 3981 11128
TIME...MOT...LOC 0645Z 276DEG 40KT 3969 11157
$$
UTC039-230715-
/O.CON.KSLC.SV.W.0044.000000T0000Z-180823T0715Z/
Sanpete UT-
1246 AM MDT THU AUG 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR NORTHEASTERN SANPETE COUNTY...
At 1245 AM MDT, a severe thunderstorm was located 11 miles north of
Moroni, moving east southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Sanpete County, including the following locations:
Fairview, Milburn, Indianola and Fountain Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3953 11129 3960 11172 3969 11171 3972 11168
3972 11164 3974 11163 3974 11158 3978 11158
3978 11162 3981 11164 3981 11128
TIME...MOT...LOC 0645Z 276DEG 40KT 3969 11157
HAIL...1.00IN
WIND...60MPH
$$
10781
WWUS55 KSLC 230653
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1253 AM MDT THU AUG 23 2018
UTC039-230703-
/O.CAN.KSLC.SV.W.0044.000000T0000Z-180823T0715Z/
Sanpete UT-
1253 AM MDT THU AUG 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANPETE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
weakened. Therefore, the warning has been cancelled.
LAT...LON 3953 11129 3960 11172 3969 11171 3972 11168
3972 11164 3974 11163 3974 11158 3978 11158
3978 11162 3981 11164 3981 11128
TIME...MOT...LOC 0652Z 269DEG 34KT 3969 11147
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:17 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 22, 9:17 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 917 PM MDT Wed Aug 22 2018 .SYNOPSIS...A disturbance will cross the northern Intermountain Region through Thursday morning. High pressure will build into the area for the remainder of the week. && .DISCUSSION...An upper low spinning over the northern Rockies this evening along with an attendant upper jet stretching from northwest Utah into northwest Wyoming provided ample forcing this for severe convection across northern Utah this afternoon. This activity has been gradually weakening in intensity over the past couple of hours as it drifts south, but continues to pose a heavy rain threat for portions of central Utah, particularly areas which have recently burned. Have been updating to gradually clear both the Severe Thunderstorm and Flash Flood Watches from areas where the threat has diminished, and will update to clean up PoPs/Wx in the grids. Otherwise subsidence in the wake of the departing upper low coupled with a drier westerly flow should allow for a dry end of the work week across the forecast area. && .AVIATION...Southerly winds and VFR conditions will prevail at KSLC through the remainder of the evening and overnight hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch until 10 PM MDT this evening for UTZ010-517. WY...None. && Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 4:32 AM MDT, 19 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 432 AM MDT Wed Aug 22 2018 UTZ001>016-019>021-517-518-WYZ021-231300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 432 AM MDT Wed Aug 22 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will bring a risk of flash flooding near burn scars, slick rock, slot canyons and normally dry washes, as well as in urban areas. Some storms especially across northern Utah and southwest Wyoming may be severe with strong winds and large hail. Smoke will continue to affect northern Utah. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 22, 7:06 PM MDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT WED AUG 22 2018
UTZ003>005-015-230130-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
706 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 730 PM MDT...
At 705 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Vernon, or 24 miles southeast of
Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Genola, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3993 11243 4012 11243 4021 11221 4028 11185
3997 11180
TIME...MOT...LOC 0105Z 237DEG 39KT 3997 11245
DSB/MPSSpecial weather statement, Aug 22, 7:14 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
714 PM MDT WED AUG 22 2018
UTZ004-006-008>010-230145-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-
714 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 745 PM MDT...
At 714 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Orem, or near Provo...moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Provo, Orem, Pleasant Grove, Springville, American Fork, Lindon,
Vineyard, Lake Shore, Palmyra, Timber Lakes, Cedar Hills, Wallsburg,
Deer Creek State Park, Mt Timpanogos and Sundance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.
LAT...LON 4011 11182 4028 11185 4042 11173 4046 11120
4029 11113 4022 11156
TIME...MOT...LOC 0114Z 260DEG 34KT 4032 11166
DSB/MPSSpecial weather statement, Aug 22, 7:30 PM MDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ001-002-007-230200-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CACHE AND NORTHEASTERN
BOX ELDER COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Peter, or 7 miles northwest of Logan...
moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Providence, Hyde Park, Richmond, River Heights,
Mendon, Newton, Amalga, Fielding, Deweyville and Collinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4168 11209 4192 11214 4198 11187 4199 11165
4173 11155
TIME...MOT...LOC 0130Z 251DEG 38KT 4178 11197
NCSpecial weather statement, Aug 22, 7:30 PM MDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ003>005-015-230200-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southeast of Vernon, or 29 miles
southeast of Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3991 11232 3990 11264 4008 11266 4028 11185
4011 11182 3997 11199
TIME...MOT...LOC 0130Z 243DEG 40KT 4001 11230
DSB/MPSSpecial weather statement, Aug 22, 11:38 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1138 PM MDT WED AUG 22 2018
UTZ010-011-230630-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
1138 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...
SOUTHEASTERN WASATCH...SOUTHERN DUCHESNE AND SOUTHEASTERN UTAH
COUNTIES UNTIL 1230 AM MDT...
At 1137 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles south of Fruitland, or 29 miles west of
Duchesne...moving southeast at 40 mph.
Penny to nickel size hail and winds in excess of 40 mph will be
possible.
This storm will remain over mainly rural areas of northeastern
Carbon...southeastern Wasatch...southern Duchesne and southeastern
Utah Counties, including the following locations: Soldier Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3978 10992 3972 10995 3974 10999 3971 10997
3969 11000 3967 10998 3964 11001 3955 11003
3991 11110 4016 11098 3999 10997 3981 10997
3979 10988
TIME...MOT...LOC 0537Z 282DEG 45KT 4002 11091
10Special weather statement, Aug 23, 12:00 AM MDT, 8 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1200 AM MDT THU AUG 23 2018 UTZ004-008-010-014-015-517-230645- Wasatch Mountains South of I-80 UT-Sanpete/Sevier Valleys UT- Wasatch Plateau/Book Cliffs UT-Central and Southwest Mountains UT- Southern Wasatch Front UT-West Central Utah UT- 1200 AM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANPETE...EAST CENTRAL JUAB AND SOUTH CENTRAL UTAH COUNTIES UNTIL 1245 AM MDT... At 1159 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 13 miles west of Nephi...moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible. This strong thunderstorm will be near... Nephi around 1220 AM MDT. Other locations impacted by this storm include Fairview, Mona, Milburn, Indianola and Fountain Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3965 11215 3984 11215 3989 11137 3953 11138 TIME...MOT...LOC 0559Z 269DEG 34KT 3976 11208 10
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Special Weather Statement | SLC | Summit | 45 min |
| Aug 22, 6:02 PM MDT | Flash Flood Warning | SLC | Summit | 3 hr |
| Aug 22, 6:27 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 36 min |
| Aug 22, 6:41 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 22, 7:06 PM MDT | Special Weather Statement | SLC | Utah | 24 min |
| Aug 22, 7:14 PM MDT | Special Weather Statement | SLC | Wasatch | 31 min |
| Aug 22, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Aug 22, 8:11 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 22, 9:09 PM MDT | Flash Flood Warning | SLC | Utah, Wasatch | 3 hr |
| Aug 22, 11:02 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 4 hr |
| Aug 22, 11:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 23, 12:00 AM MDT | Special Weather Statement | SLC | Sanpete | 45 min |
| Aug 23, 1:00 PM MDT | Special Weather Statement | SLC | Kane | 30 min |
| Aug 23, 1:13 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.